Alert archive / Arkansas / Tornado Warnings in 2003
Tornado Warning 43, NWS Little Rock, AR
NWS Little Rock, AR issued this tornado warning at May 16, 2003, 2:27 PM CDT for Montgomery County, Arkansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 2:27 PM CDT (19:27 UTC)
- Expired
- May 16, 2003, 2:55 PM CDT
- In force
- 28 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
County Montgomery County, AR
The radar
The Western Arkansas radar (KSRX), 97 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 12:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 7.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -621 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 439 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
183 WFUS54 KLZK 161927 TORLIT ARC097-161955- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LITTLE ROCK AR 226 PM CDT FRI MAY 16 2003 THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A * TORNADO WARNING FOR... MONTGOMERY COUNTY IN WESTERN ARKANSAS * UNTIL 255 PM CDT * AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO OVER CENTRAL MONTGOMERY COUNTY...OR ABOUT 7 MILES NORTHWEST OF MOUNT IDA...MOVING NORTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... STORY AROUND 235 PM CDT && IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LITTLE ROCK. LAT...LON 3455 9365 3469 9378 3475 9371 3472 9341 $$ 57
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 16, 11:36 AM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 16, 11:36 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 1136 AM CDT FRI MAY 16 2003 UPDATED FORECASTS TO REMOVE THIS MORNINGS SEVERE THUNDERSTORM WATCH. TEMPERATURES REMAIN COOL ACROSS NORTH ARKANSAS. LOWERED TEMPERATURES IN THE NORTH. ISSUED A FLASH FLOOD WATCH TO COVER TODAY AND TONIGHT. KLZK RADAR SHOWS ANOTHER ROUND OF THUNDERSTORMS MOVING INTO WESTERN PARTS OF THE STATE. MANY AREAS OF THE CWFA HAVE SATURATED SOILS WHERE ADDITIONAL RAINFALL COULD CAUSE FLASH FLOODING. OTHERWISE TEMPERATURES AND WINDS LOOK GOOD. .LZK...FLASH FLOOD WATCH THROUGH TONIGHT FOR ZONES ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...ARZ037>047... ARZ052>057...ARZ062>069. 51
Hazardous weather outlook, May 16, 4:30 AM CDT, 9 hours 57 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 430 AM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL LOW PRESSURE SYSTEM...CURRENTLY OVER THE TEXAS PANHANDLE...WILL MOVE EAST DURING THE DAY. MEANWHILE...A WARM FRONT IS STRETCHED OUT ACROSS NORTHERN ARKANSAS. THIS FRONT WILL MOVE TO THE NORTH DURING THE DAY AND STALL ALONG THE MISSOURI BORDER. THIS WILL ALLOW VERY WARM...MOIST AND UNSTABLE AIR TO FLOW INTO THE ENTIRE STATE. THIS DEVELOPING SCENARIO WILL BE AIDED BY STRONG WINDS ALOFT. STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED TO THE EAST OF THIS ADVANCING LOW OVER PARTS OF CENTRAL OKLAHOMA. AS THE UPPER LEVEL LOW APPROACHES...IT WILL ACT ON THIS TROPICAL AIR ALREADY IN PLACE. THE RESULT WILL BE WIDESPREAD THUNDERSTORMS WITH SEVERE WEATHER A VERY GOOD POSSIBILITY. THE THUNDERSTORMS SHOULD INITIATE BY EARLY MORNING OVER WESTERN ARKANSAS AND SWEEP ACROSS THE STATE DURING THE DAY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...TORNADOS ARE POSSIBLE. ALL OF ARKANSAS IS UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY WITH PARTS OF WESTERN ARKANSAS UNDER A MODERATE RISK. THE MODERATE RISK EXTENDS WEST OF A CAMDEN TO BENTON TO CLARKSVILLE TO FAYETTEVILLE LINE BUT ANYWHERE IN ARKANSAS IS SUSCEPTIBLE TO SEVERE WEATHER. IN ADDITION TO SEVERE WEATHER...HEAVY RAINFALL IS POSSIBLE AS THE UPPER LEVEL LOW WILL BE VERY SLOW TO EXIT THE REGION. ONCE THE THREAT OF SEVERE WEATHER HAS ENDED....A PROLONGED PERIOD OF HEAVY RAIN IS LIKELY TONIGHT AS SURFACE LOW PRESSURE DEVELOPS IN EASTERN OKLAHOMA AND MOVES SLOWLY EAST. RAINFALL AMOUNTS IN EXCESS OF 3 INCHES ARE POSSIBLE OVER A LARGE PORTION OF THE NATURAL STATE. WITH THE AMOUNT OF RAIN SEEN IN THE PAST WEEK...THIS MUCH ADDITIONAL RAIN WOULD LEAD TO FLASH FLOODING. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR A LARGE PART OF ARKANSAS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE UPPER LEVEL LOW WILL DRIFT ACROSS THE STATE SATURDAY...BECOMING WEAKER AS IT DOES. RAIN IS FORECAST TO CONTINUE MOST OF THE MORNING BUT IT SHOULD BEGIN TO TAPER OFF LATE IN THE DAY WITH JUST SCATTERED SHOWERS SATURDAY NIGHT AND SUNDAY. THE THREAT OF SEVERE WEATHER WILL BE LOW BUT THERE WILL BE A SLIGHT CHANCE OVER THE SOUTHEAST HALF OF THE STATE EARLY IN THE DAY. ANOTHER COLD FRONT WILL DROP DOWN FROM THE NORTHWEST LATE MONDAY AND SHOULD PASS THROUGH THE STATE MONDAY NIGHT AND EARLY TUESDAY FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. 56
In the hours before
Local storm report, May 16, 2:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
226 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0216 PM SEARCY AR 75 MPH TSTM WIND GUST
05/16/03 WHITE REPORTED BY STORM SPOTTER
28The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:13 AM CDT | Severe Thunderstorm Warning | LZK | Johnson, Logan | 42 min |
| May 16, 6:54 AM CDT | Severe Thunderstorm Warning | LZK | Newton | 41 min |
| May 16, 10:06 AM CDT | Severe Thunderstorm Warning | LZK | Independence | 29 min |
| May 16, 1:20 PM CDT | Severe Thunderstorm Warning | LZK | White | 45 min |
| May 16, 2:02 PM CDT | Severe Thunderstorm Warning | LZK | White | 48 min |
| May 16, 2:17 PM CDT | Tornado Warning | LZK | White | 33 min |
| May 16, 2:19 PM CDT | Severe Thunderstorm Warning | LZK | Yell | 31 min |
| May 16, 2:41 PM CDT | Tornado Warning | LZK | Jackson, Woodruff | 49 min |
| May 16, 2:43 PM CDT | Tornado Warning | LZK | Yell | 27 min |
| May 16, 3:10 PM CDT | Severe Thunderstorm Warning | LZK | Conway | 45 min |
| May 16, 3:13 PM CDT | Flash Flood Warning | LZK | Montgomery | 3 hr |
| May 16, 3:16 PM CDT | Severe Thunderstorm Warning | LZK | Perry | 44 min |
| May 16, 3:27 PM CDT | Tornado Warning | LZK | Jackson | 43 min |
| May 16, 3:37 PM CDT | Flash Flood Warning | LZK | Yell | 3 hr |
| May 16, 3:42 PM CDT | Flash Flood Warning | LZK | Conway | 3 hr |
| May 16, 3:47 PM CDT | Severe Thunderstorm Warning | LZK | Faulkner | 43 min |
| May 16, 3:54 PM CDT | Flash Flood Warning | LZK | Pope | 2 hr |
| May 16, 3:58 PM CDT | Flash Flood Warning | LZK | Faulkner | 2 hr |
| May 16, 4:02 PM CDT | Severe Thunderstorm Warning | LZK | Pulaski | 58 min |
| May 16, 4:05 PM CDT | Tornado Warning | LZK | Faulkner | 45 min |
| May 16, 4:12 PM CDT | Tornado Warning | LZK | Perry, Saline | 58 min |
| May 16, 4:19 PM CDT | Severe Thunderstorm Warning | LZK | White | 61 min |
| May 16, 4:21 PM CDT | Severe Thunderstorm Warning | LZK | Scott | 44 min |
| May 16, 4:38 PM CDT | Tornado Warning | LZK | Cleburne | 57 min |
| May 16, 4:42 PM CDT | Tornado Warning | LZK | White | 58 min |
| May 16, 4:51 PM CDT | Tornado Warning | LZK | Faulkner | 39 min |
| May 16, 4:53 PM CDT | Severe Thunderstorm Warning | LZK | Logan | 42 min |
| May 16, 5:00 PM CDT | Tornado Warning | LZK | Garland, Perry, Saline | 45 min |
| May 16, 5:02 PM CDT | Tornado Warning | LZK | Logan | 33 min |
| May 16, 5:03 PM CDT | Tornado Warning | LZK | White | 57 min |
| May 16, 5:06 PM CDT | Severe Thunderstorm Warning | LZK | Pulaski | 14 min |
| May 16, 5:12 PM CDT | Flash Flood Warning | LZK | Van Buren | 118 min |
| May 16, 5:24 PM CDT | Tornado Warning | LZK | Yell | 36 min |
| May 16, 5:25 PM CDT | Flash Flood Warning | LZK | White | 3 hr |
| May 16, 5:33 PM CDT | Severe Thunderstorm Warning | LZK | Jackson, Woodruff | 57 min |
| May 16, 5:37 PM CDT | Severe Thunderstorm Warning | LZK | Johnson, Logan, Pope | 48 min |
| May 16, 5:38 PM CDT | Severe Thunderstorm Warning | LZK | Jackson, Woodruff | 52 min |
| May 16, 5:39 PM CDT | Severe Thunderstorm Warning | LZK | Independence | 41 min |
| May 16, 5:46 PM CDT | Severe Thunderstorm Warning | LZK | Faulkner, Perry | 59 min |
| May 16, 5:58 PM CDT | Tornado Warning | LZK | Yell | 47 min |
| May 16, 6:04 PM CDT | Flash Flood Warning | LZK | Pope | 3 hr |
| May 16, 6:10 PM CDT | Severe Thunderstorm Warning | LZK | White | 35 min |
| May 16, 6:12 PM CDT | Flash Flood Warning | LZK | Montgomery | 3 hr |
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | LZK | Montgomery | 60 min |
| May 16, 6:25 PM CDT | Severe Thunderstorm Warning | LZK | Pope | 25 min |
| May 16, 6:28 PM CDT | Severe Thunderstorm Warning | LZK | Jackson, Woodruff | 47 min |
| May 16, 6:30 PM CDT | Severe Thunderstorm Warning | LZK | Conway, Van Buren | 55 min |
| May 16, 6:35 PM CDT | Flash Flood Warning | LZK | Conway, Yell | 3 hr |
| May 16, 6:39 PM CDT | Flash Flood Warning | LZK | Jackson, Woodruff | 3 hr |
| May 16, 6:46 PM CDT | Severe Thunderstorm Warning | LZK | White | 59 min |
| May 16, 6:53 PM CDT | Tornado Warning | LZK | Pulaski | 47 min |
Nearby
Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.